Trending News

A Case Report

Infliximab-Induced Interstitial Pneumonitis in a Pediatric Patient with Ulcerative Colitis

Infliximab-Induced Interstitial Pneumonitis in a Pediatric Patient with Ulcerative Colitis

Interstitial pneumonitis secondary to infliximab therapy has been described in adults with inflammatory bowel disease or rheumatologic disease. In this article we describe the first reported case of a pediatric patient developing interstitial pneumonitis secondary to infliximab therapy and highlight the presence of human anti-chimeric antibodies (HACA).

Tanaz Farzan Danialifar, MD and Hillel Naon, MD, Division of Gastroenteroogy, Hepatology and Nutrition, Children’s Hospital Los Angeles, Keck School of Medicine, University of Southern California; Shengmei Zhou, MD, Department of Pathology and Laboratory Medicine, Children’s Hospital Los Angeles, Keck School of Medicine, University of Southern California

CASE PRESENTATION

A 12-year-old Hispanic female was diagnosed with severe pancolitis secondary to ulcerative colitis (UC). She received an initial induction dose of infliximab 5mg/kg with minimal clinical response and received an increased dose of infliximab 10mg/kg after 4 days. Prior to initiation of infliximab she had a normal chest radiograph and negative QuantiFERON®-TB Gold. Two days after the second dose of infliximab she continued to have minimal clinical response and methylprednisolone 20 mg intravenously twice daily was commenced. Within 5 days she had significant clinical response and was transitioned to oral prednisone 20 mg twice daily. She received subsequent 10mg/kg infliximab doses at weeks 6, 10, 14, and 22 (delay was secondary to missed infusion appointment). Prednisone taper was initiated at week 6 and completed by week 14. The patient remained in clinical remission.

Three weeks following the last dose of infliximab the patient began to develop shortness of breath with exertion and infliximab dose was withheld while further evaluation was initiated. Due to progressive symptoms of dyspnea at rest and hypoxia (oxygen saturation of 87% at room air), she was hospitalized six weeks following final dose of infliximab. She had no fever or cough and her UC was in clinical remission with pediatric ulcerative colitis activity index (PUCAI) score 0. Physical examination was notable for tachypnea with inability to speak in complete sentences, nasal flaring, and decreased aeration at lung bases bilaterally. Oxygen saturations normalized with 0.5-2 liters per minute oxygen by nasal cannula.

She was started on azithromycin and ceftriaxone for empiric treatment of pneumonia. Chest radiograph demonstrated severe diffuse interstitial disease bilaterally with patchy opacities at bilateral lung bases. Computed tomography (CT) of the chest (Figure 1) demonstrated patchy opacities, interstitial disease and minor early honeycombing peripherally with minimal bronchiectasis that were interpreted as nonspecific findings that could represent vasculitis, connective tissue disease, inflammatory or infectious process.

Pulmonary function testing (PFT) was consistent with restrictive lung disease with decreased vital capacity. Infectious causes were extensively ruled-out by laboratory assessment and bronchoalveolar lavage. Rheumatologic evaluation was notable for positive ANA and double stranded-DNA. She did not meet clinical criteria for diagnosis of systemic lupus erythematosus. Human anti-chimeric antibody (HACA) level assessed six weeks following last dose of infliximab was positive at 15.1 U/mL with undetectable serum infliximab level. Lung wedge biopsy of right lower and middle lobe demonstrated a diffuse inflammatory process within the interstitium composed of predominantly lymphocytes admixed with plasma cells, plasmacytoid cells and histiocytes (Figure 2A and B). The airspaces appeared largely consolidated by increased collection of foamy macrophages (Figure 2C). There was septal and pleural fibrosis (Figure 2D). Special stains for yeast, fungus, bacteria and acid-fast organisms were negative. The final diagnosis was interstitial pneumonitis with extensive accumulation of foamy alveolar macrophages.

She was treated with solumedrol 1 gram daily for three days with improvement of her respiratory symptoms including reduced oxygen requirement, improvement in appearance of chest radiograph and significant improvement in PFTs. The family refused any further immunosuppression. At time of last follow-up eight months following hospitalization, the patient was asymptomatic, off oxygen and PFTs had normalized. She had normal chest radiograph. She has maintained clinical remission with mesalamine.

CONCLUSION

This is the first reported case of interstitial pneumonitis secondary to infliximab therapy in a pediatric patient and the first report to demonstrate presence of HACA.

Methotrexate toxicity has been implicated in the development of interstitial pneumonitis in rheumatoid arthritis patients receiving anti-TNFa therapies.1,2 More recently there have been case reports of interstitial lung disease developing in patients with Crohn’s disease, UC and rheumatoid arthritis, and psoriatic arthritis on exclusive anti-TNF therapy.3-5 In all of these patients the diagnosis was made based on clinical and histopathological findings in the setting of a temporal relationship between anti-TNF administration and development of symptoms. Presence of HACA was not reported in any of these cases. While up to 40% of patients with UC may develop extraintestinal manifestation, pulmonary involvement is rare and there are only case reports of interstitial pneumonitis attributed to UC alone.6,7

Our patient’s UC was in clinical remission and she was on infliximab monotherapy when she developed interstitial lung disease. Furthermore, the presence of HACA makes infliximab the likely cause of pneumonitis. This may represent a type of infliximab hypersensitivity and is supported by the complete resolution of pulmonary symptoms with short steroid course and discontinuation of infliximab.

Infliximab hypersensitivity reactions have been described in up to 38% of pediatric patients.8 Both immediate and delayed hypersensitivity reactions to infliximab have been described and are associated with prolonged dosing interval and presence of HACA.

This case highlights a potential serious side effect of infliximab therapy in pediatric patients with inflammatory bowel disease and the need to consider concomitant immunosuppressive or immunomodulator therapy in patients at risk of developing HACA.